advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Smithsburg, Maryland, USA:

I use an insulin pump and was having a problem with hyperglycemia,so my doctor raised my basal rates almost 100%, but my sugars are now running even higher. My last C-peptide was 0.03 u/dl (normal: 0.9 to 4.2 u/dl). Is it possible that I am running very low, and I am having rebound effect from all of the extra insulin?

Answer:

I am concerned that your insulin is not working. I question whether it has been deactivated by extremes of heat, light, or cold. It doesn't make sense that the basal rates were increased and the sugars got higher. It is possible that the increase in the basal rates could also have resulted in a something that amounted to no change, and the basal rates should be increased even higher. However, I would first make sure and get new insulin vials to rule out deactivated insulin. I do not think this is likely to occur from rebound hyperglycemia.

JTL

Additional comments from Dr. David Schwartz:

I agree completely with Dr. Lane about first checking the basics: fresh insulin, new insertion site, new insulin reservoir, and new tubing! Many times I have found patients changed everything but the tubing and the connector. When finally inspected, tiny cracks were found where the tubing and connector meet leading to lack of insulin infusion into subcutaneous tissue. The rates apparently have been so low that patients did not notice "leakage."

But I would also add that there are rare (and I mean very rare) circumstances where severe insulin resistance is acquired due to exceptional immune responses against insulin or the body's insulin receptors. These are areas that your endocrinologist may wish to explore if the much more likely explanations are negative.

DS

DTQ-20021005213053A
Original posting 23 Oct 2002
Posted to Insulin Pumps and Daily Care

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:38
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.